advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kansas, USA:

My 19-year-old daughter has had type 1 diabetes for 15 years. She has been on injections, then an insulin pump, then back to injections. Her sugars are usually well controlled, with the odd "oops." Her last A1c was 6.4. On Saturday night, she was out with close friends playing a board game and consumed a lot of carbohydrates, no alcohol. Her blood sugar went up to 17 mmol/L [306 mg/dl], then 20 [360 mg/dl] around midnight, so she took some Humalog to correct. She then dropped to 2.0 mmol/L [35 mg/dl] at 3:00 a.m., so she ate a lot of carbohydrates to get back to normal. She was 8.6 mmol/L [155 mg/dl] around 5:00 a.m. She then began to throw up, with no apparent cause, unless it was from the earlier highs, but this hasn't really happened before unless she has prolonged high blood sugars. I was out in the morning, and came home around 10:20 a.m. She was calling for me, but could not put words together. She just kept trying to communicate over and over, but was stuttering the words, and then she'd say no. I tested her sugar immediately and she was 12.0 mmol/L [216 mg/dl]. She was very incoherent and sleepy. I took her to the hospital, where they ran neurological tests, heart tests, x-rays and hooked her up to an I.V. for fluids. Eventually, she started to come back around and was able to talk. She then told me that while she was out of it, she couldn't think clearly, or talk. She thought for some reason that brushing her teeth with soap would give her a blood sugar reading, and couldn't comprehend why no numbers appeared, even though she tried it five times. Obviously, her brain was not functioning properly. We have never had this happen before. Is this something that happens with long term diabetics and erratic blood sugars? Is there something more we should be exploring?

Answer:

You might talk to her diabetes physician about the possibility of rapid correction of her glucose causing cerebral edema (swelling within the brain). This occurs when the sugars are very high and they come down rapidly. The central nervous system does not usually correct as fast as the blood and there is a difference in glucose in the different compartments that leads to edema.

SB

DTQ-20131201163334
Original posting 14 Apr 2014
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Back to Ask the Diabetes Team Return to Top

Last Updated: Wednesday November 09, 2016 19:42:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.